Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 8, NWS San Angelo, TX

March 25, 1997Coke County, Runnels County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 25, 1997, 1:27 AM CST for Coke County, Runnels County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 25, 1997, 1:27 AM CST (07:27 UTC)
Expired
Mar 25, 1997, 2:30 AM CST
In force
63 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Coke County, TX, Runnels County, TX

What was reported inside it

TimeReportWhereRemark
Mar 25, 1:40 AM CSTTornado F0Tennyson, TX
Mar 25, 2:05 AM CSTThunderstorm Wind 52Ballinger, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 10:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4059 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 250727 RRA
TORSJT
TXC081-399-250830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
127 AM CST TUE MAR 25 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 230 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL TEXAS

   ...COKE COUNTY
   ...RUNNELS COUNTY
 
AT 125 AM CST...A POSSIBLE TORNADO WAS INDICATED BY SAN ANGELO
DOPPLER RADAR 21 MILES WEST OF BALLINGER OR 3 MILES SOUTH SOUTHWEST
OF TENNYSON MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... TENNYSON...
ROWENA... BALLINGER AND HATCHEL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAS^T RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS. SEEK SAFETY IN AN INNER
ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
 
12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 24, 8:54 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 24, 8:54 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
853 PM CST MON MAR 24 1997

AT A 2Z COLD FRONT HAD PUSHED THROUGH AMARILLO. DRYLINE EXTENDED
FROM BIG BEND TO WEST OF MIDLAND...THEN TURNED RIGHT TO EAST
CHILDRESS. A SEVERE THUNDERSTORM THAT WENT THROUGH MITCHELL AND
HOWARD COUNTIES PRODUCED DIME TO NICKEL HAIL NORTH OF COLORADO CITY
BEFORE BEGAN TO DISSIPATE.

WITH DRYLINE HAVING PUSHED BACK TO SOUTHWEST MOUNTAINS AND AN
UNSTABLE ATMOSPHERE WITH DEW POINTS IN THE UPPER 50S...POPS CAN BE
INCREASED...PROBABLY UP TO 50 PERCENT IN CONCHO VALLEY AND NORTHERN
EDWARDS PLATEAU. OTHERWISE FORECAST LOOKS GOOD.

DECKER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:08 PM CSTSevere Thunderstorm WarningSJTMitchell47 min
Mar 24, 9:38 PM CSTSevere Thunderstorm WarningSJTJones62 min
Mar 24, 10:29 PM CSTTornado WarningSJTNolan46 min
Mar 24, 10:42 PM CSTTornado WarningSJTTaylor48 min
Mar 24, 10:46 PM CSTSevere Thunderstorm WarningSJTJones49 min
Mar 24, 11:19 PM CSTSevere Thunderstorm WarningSJTJones, Taylor61 min
Mar 24, 11:20 PM CSTSevere Thunderstorm WarningSJTMitchell50 min
Mar 24, 11:26 PM CSTSevere Thunderstorm WarningSJTShackelford59 min
Mar 24, 11:28 PM CSTTornado WarningSJTCallahan, Taylor62 min
Mar 24, 11:34 PM CSTSevere Thunderstorm WarningSJTNolan66 min
Mar 24, 11:34 PM CSTTornado WarningSJTShackelford46 min
Mar 25, 12:09 AM CSTSevere Thunderstorm WarningSJTSterling, Tom Green61 min
Mar 25, 12:16 AM CSTSevere Thunderstorm WarningSJTIrion64 min
Mar 25, 12:39 AM CSTSevere Thunderstorm WarningSJTCoke61 min
Mar 25, 12:58 AM CSTSevere Thunderstorm WarningSJTCoke, Irion, Tom Green62 min
Mar 25, 1:02 AM CSTTornado WarningSJTTom Green63 min
Mar 25, 1:18 AM CSTSevere Thunderstorm WarningSJTShackelford62 min
Mar 25, 1:46 AM CSTFlash Flood WarningSJTIrion, Tom Green59 min
Mar 25, 1:46 AM CSTSevere Thunderstorm WarningSJTIrion, Tom Green59 min
Mar 25, 2:10 AM CSTSevere Thunderstorm WarningSJTColeman65 min
Mar 25, 2:31 AM CSTFlash Flood WarningSJTShackelford3 hr
Mar 25, 2:54 AM CSTTornado WarningSJTSchleicher66 min
Mar 25, 3:05 AM CSTSevere Thunderstorm WarningSJTTom Green60 min
Mar 25, 3:29 AM CSTSevere Thunderstorm WarningSJTMcCulloch61 min
Mar 25, 3:41 AM CSTSevere Thunderstorm WarningSJTSan Saba64 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.